Author(s): Lavonas EJ, Banner W, Bradt P, BucherBartelson B, Brown KR,
Abstract Share this page
Abstract OBJECTIVE: To characterize the rates, root causes, and clinical effects of unintentional exposures to buprenorphine sublingual formulations among young children and to determine whether exposure characteristics differ between formulations. STUDY DESIGN: Unintentional exposures to buprenorphine-containing products among children 28 days to less than 6 years old were collected from the Researched Abuse, Diversion, and Addiction-Related Surveillance System Poison Center Program and Reckitt Benckiser Pharmaceuticals' pharmacovigilance system from October 2009-March 2012. After adjustment for drug availability, negative binomial regression was used to estimate average exposure rates. Root cause assessment was conducted, and an expert clinician panel adjudicated causality and severity of moderate to severe adverse events (AEs). RESULTS: A total of 2380 cases were reviewed, including 4 deaths. Exposures to buprenorphine-naloxone combination film were significantly less frequent than exposures to buprenorphine tablets (rate ratio 3.5 [95\% CI, 2.7-4.5]) and buprenorphine-naloxone combination tablets (rate ratio 8.8 [7.2-10.6]). The most commonly identified root causes were medication stored in sight, accessed from a bag or purse, and not stored in the original packaging. Among 536 panel review cases, the most common AEs reported for all formulations were lethargy, respiratory depression, miosis, and vomiting. The highest level AE severity did not differ significantly by formulation. CONCLUSIONS: Unintentional exposure to buprenorphine can cause central nervous system depression, respiratory depression, and death in young children. Exposure rates to film formulations are significantly less than to tablet formulations. Package and storage deficiencies contribute to unintentional exposures in young children. Copyright © 2013 Mosby, Inc. All rights reserved.
This article was published in J Pediatr
and referenced in Advances in Pharmacoepidemiology and Drug Safety